Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 146, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jun 18, 1998, 9:02 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 58 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 18, 1998, 9:02 PM CDT (02:02 UTC)
- Expired
- Jun 18, 1998, 10:00 PM CDT
- In force
- 58 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 117 km from the middle of the area, began a volume at 02:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 18, 9:08 PM CDT | Hail 1 | Philo, IL | |
| Jun 18, 9:10 PM CDT | Thunderstorm Wind | Tolono, IL | A large tree was blown down in Tolono. No injuries or structural damage were reported. |
| Jun 18, 9:30 PM CDT | Thunderstorm Wind 60 | Danville, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 18, 7:30 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 2.0 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2675 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1092 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 1.7
- Supercell composite
- 17.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 190202 RRA SVRSPI ILC019-183-190300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 902 PM CDT THU JUN 18 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS VERMILION COUNTY IN EAST CENTRAL ILLINOIS * UNTIL 1000 PM CDT * AT 855 PM LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM 10 MILES NORTHWEST OF CHAMPAIGN TO 20 MILES SOUTHWEST OF CHAMPAIGN...MOVING NORTHEAST AT 45 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... RANTOUL CHAMPAIGN/URBANA ST JOSEPH TOLONO OAKWOOD DANVILLE DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REMEMBER...SEVERE THUNDERSTORMS MAY PRODUCE TORNADOES AT ANY TIME. HEDGES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 1:10 PM CDT, 7 hours 52 minutes earlier.
Area forecast discussion, Jun 18, 1:10 PM CDT, 7 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 110 PM CDT THU JUN 18 1998 15Z RUC SHOWS MAIN BNDRY LVL MSTR CONV TO REACH CWA ARND 00Z WITH CD FNT CURRENTLY IN WRN MO. TSTMS MOVG TWD WRN CWA ARE DEGENERATING INTO -SHRA. BLV ANY SIG SVR THREAT WILL BE WITH CD FNT AND ASSOC MSTR CONV TWD 00Z IN WRN CWA AND THRU EVE HRS IN ERN CWA..ENDING ARND 06Z. PROBABLY NEED TO GO WITH CAT POPS IN WRN CWA 1ST PD...ENDING. FWC TEMPS LOOK RSNBL SO WL STAY WITH THEM. PIA 67/87 50 SPI 67/90 50 DEC 67/90 50 CMI 67/89 50 LWV 70/90 50 HEDGES
In the hours before
Special weather statement, Jun 18, 9:02 PM CDT, 0 minutes before
ILZ027>031-036-037-040-041-047>050-190230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 902 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 606 HAS EXPIRED... THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS AREAS OF CENTRAL ILLINOIS WEST OF A SPRINGFIELD TO BLOOMINGTON LINE. THE SEVERE STORMS HAVE MOVED INTO EAST CENTRAL PARTS OF THE STATE. GEELHART
Special weather statement, Jun 18, 9:02 PM CDT, 0 minutes before
ILZ027>031-036-037-040-041-047>050-190230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 902 PM CDT THU JUN 18 1998 ...SEVERE THUNDERSTORM WATCH NUMBER 606 HAS EXPIRED... THE THREAT OF SEVERE WEATHER HAS ENDED ACROSS AREAS OF CENTRAL ILLINOIS WEST OF A SPRINGFIELD TO BLOOMINGTON LINE. THE SEVERE STORMS HAVE MOVED INTO EAST CENTRAL PARTS OF THE STATE. GEELHART
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 7:09 PM CDT | Severe Thunderstorm Warning | ILX | Marshall, Tazewell, Woodford | 66 min |
| Jun 18, 7:25 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Menard, Sangamon | 65 min |
| Jun 18, 7:44 PM CDT | Severe Thunderstorm Warning | ILX | McLean | 76 min |
| Jun 18, 7:51 PM CDT | Severe Thunderstorm Warning | ILX | DeWitt | 69 min |
| Jun 18, 8:15 PM CDT | Flash Flood Warning | ILX | Sangamon | 4 hr |
| Jun 18, 8:27 PM CDT | Severe Thunderstorm Warning | ILX | Macon | 63 min |
| Jun 18, 8:31 PM CDT | Severe Thunderstorm Warning | ILX | Logan, Sangamon | 44 min |
| Jun 18, 8:51 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 69 min |
| Jun 18, 9:39 PM CDT | Severe Thunderstorm Warning | ILX | Shelby | 51 min |
| Jun 18, 9:52 PM CDT | Severe Thunderstorm Warning | ILX | Coles, Cumberland | 68 min |
| Jun 18, 9:52 PM CDT | Severe Thunderstorm Warning | ILX | Douglas | 68 min |
| Jun 18, 9:59 PM CDT | Severe Thunderstorm Warning | ILX | Clark, Edgar | 76 min |
| Jun 18, 10:06 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 39 min |
| Jun 18, 10:43 PM CDT | Severe Thunderstorm Warning | ILX | Christian | 47 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.